Question:I used to stop into this forum, once in a while, and someone told me I might have trouble going off or weaning from taking Hydrocortisone and Testosterone. Should I be worried about it? I’m hoping to go from 10 mg Hydrocortisone to 5 mg as of right now.
I’ve been working as fast/hard as I can to get you this information on withdrawing from Hydrocortisone and your hormones. Here it finally is (with my sincerest of apologies for the delay). Sure do wish I had a few “oompah-loompah clones” of myself to help me get caught up and get everybody the information they need and DESERVE to have! Here ya go…
When we take hormones/steroids like Hydrocortisone, they typically shut down the bodies natural production of the hormones/steroids (our body doesn’t sense it needs them so it stops making them). So initially, something was wrong, that we were not producing ‘enough’ (or likely we were producing them yet not processing them correctly/efficiently), but after taking hormones for awhile we’re actually producing ‘much less than enough’…hence we become ‘addicted’ to the hormones/steroids. So going off of them, causes withdrawal symptoms (what some would call a ‘crash’).
Of all the various supplements and pharmaceuticals, Hydrocortisone is typically one of the worst, because it shuts down the production of the various hormones/chemicals from the adrenals. And the symptoms caused by yanking away cortisone from the adrenals (particularly after the adrenals have become addicted to the Hydrocortisone), can range from “tolerable, but I can get through it” all the way to, “far too brutal to tolerate”.
The key word = PERCENTAGES (not “milligrams”)
Do NOT cut your dosage at too high a percentage. That means each dose cut is different than the next.
Explanation: Say someone is taking 25 mg of hyrdocortisone and decide to start weaning off, and they make a 5 mg cut to 20 mgs daily That means they’ve cut a fifth of their dose. After a few weeks on 20 mg, they cut another 5 mg – that’s one FOURTH of their dose (and they can expect the symptoms to be a bit harsher), and now they’re at 15 mgs. Then after a few weeks, they cut another 5mgs…that’s one THIRD of the dosage (even worse withdrawal effects). Then they’d be down to 10mg and a 5mg cut would be cutting HALF…and here comes the crash (or it came come even before that).
No one would ever suggest cutting Hydorcortisone by 50% at the high levels (that would be insane); yet as they progress, they typically just reduce by the same ‘mg per cut’. This ends up being a 50% cut (or bigger). And that’s not something that a body is typically able to handle.
So how do you cut your dosage correctly?
At this point, you don’t cut the same amount of milligrams with each cut, you cut a percentage of the most recent dosage; I’ll use 10% for the example. This is easiest done by using some kind of liquid (orange juice is typical). Starting at 10 mgs, the first cut would be 1mg, then you’d be taking 9mg. The next cut would be 10% of 9 mg = .9 mg, then you’d be taking 8.1 mg. The next cut would be 10% of 8.1 (.81 mg) and then you’d be taking 7.29mg; the next would be 10% of 7.29 (.729 mg), and then you’d be taking 6.56 milligrams, continued down to nothing.
The easiest way to do this, is to have the Hydrocortisone titrated into a liquid, by a compounding pharmacist. A this point, you can easily dose by using drops with a pharmaceutical dropper bottle. But that’s not always possible, for many reasons, but it’s certainly worth looking into.
If that is not a possibility, here’s what you can do —
Grind the current dosage/amount of Hydrocortisone in a mortar/pestle until you have a fine powder and mix and dissolve it, thoroughly, with a set amount of orange juice – then drink the entire glass. When you’re ready to make a cut, grind and mix the same amount of Hydrocortisone in the same amount of juice, only take out 10% of the juice mixture you’re wishing to cut, before you drink it. Then give your body ample time to adjust to that cut (up to 2 weeks typically). For the next cut, mix the same amount of hyrdocortisone and juice, take off the original 10%, and then take off 10% of what is left…continuing that until there’s nothing left in the glass to take.
Here is where you can find more details (and even a spreadsheet for calculating the correct number of milliliters of fluid, etc) http://benzowithdrawal.com/forum/index.php?topic=2782.0 The instructions for titrating your own and the spreadsheet that you can download, are on the right side of the screen in boxes (Water Titration Spreadsheet and Water Titration Instructions).
Of course, you can always try to do it by shaving off partial doses with a pill cutter (or very carefully with a razor blade), or grind it into powder and”eyeball it”. You could even invest in a scale that weighs in tenths/hundredths of milligrams.
Of course, I’m not saying you “have” to use this method, but since soSoSO many of the symptoms and issues you are reporting are consistent with known adverse effects and withdrawal symptoms of Hydrocortisone, I’d think you’d feel MUCH better “getting a grip” and ‘getting into control of this withdrawal process. By being absolutely consistent and making a small cut in dosage every two weeks (or thereabouts, whatever ‘set time’ you choose) you will learn to “k-n-o-w” exactly what to expect with each cut in dose and give your body ample time to stabilize between each cut (so you’re not piling withdrawal symptoms onto withdrawal symptoms of past cuts).
Symptoms caused by Hydrocortisone withdrawal (from various websites, below). Be sure to go through all of these and note all the variations on heart palpitations, electrolyte imbalances, blood pressure abnormalities, diarrhea/constipation, and many other symptoms you have had and are currently experiencing. Noting – a VERY common symptom of withdrawal is diarrhea – so you may be attributing Hydrocortisone withdrawal issues with IF#1 action (as well as the rapid heart rate, etc). More suggestions and recommendations are below this symptom list.
Rapid heart rate
Low blood pressure
Steroid withdrawal symptoms can mimic many other medical problems. Weakness, fatigue, decreased appetite, weight loss, nausea, vomiting, diarrhea (which can lead to fluid and electrolyte abnormalities), and abdominal pain are common. Blood pressure can become too low, leading to dizziness or fainting. Blood sugar levels may drop. Women also may note menstrual changes. Less often, joint pain, muscle aches, fever, mental changes, or elevations of calcium may be noted. Decrease in gastrointestinal contractions can occur, leading to dilation of the intestine (ileus).
Tapering may not completely prevent withdrawal symptoms; steroid withdrawal may involve many factors, including a true physiological dependence on corticosteroids.
Below are actual adverse effects caused by taking hyrdocortisone (they are actual reports made to the FDA since 1994. Remember, the FDA says only 1 in 100 actual adverse effects are ever reported, so be sure to multiply the numbers).
On Feb, 13, 2011: 11,437 people who reported to have side effects when takingHydrocortisoneare studied:
What do I recommend? If you’ve already cut to 5mgs (and I guess that you may have, with the symptoms you’ve reported), I suggest going back to the 10 mg and stabilizing for at least 2 weeks (or go back up to 15 mg if you feel you need to)…and be consistent with the Ashwagandha (Ashwagandha is FANTASTIC for supporting the adrenals throughout withdrawal and afterward – I used to have an Indian MD’s site bookmarked where he explained how he ALWAYS uses Ashwagandha to get people off of steroids & hormones, but it disappeared from the net).
Once you’ve been on the Ashwagandha and 10mg of hyrdocortisone daily for 2 weeks,then make a 10% cut in dose (or maybe 20%, but no more than 20%) – and keep a journal/notes of what you experience in the few days after the cut.
Continue taking the IF#1 at a consistent dosage during the 2 weeks you’re at 10mg of hyrdocortisone, but don’t expect anything to be consistent with your bowel action until you’ve re-stabilized on the 10 mg…and that will likely take several days to stabilize after going back to the 10mg.
REMEMBER – the IF#2 has a small amount of activated charcoal and bentonite clay, and that will likely lower your plasma level of hyrdocortisone. In fact (I think I mentioned this before), I always suggest people use the IF#2 as their “first cut” when withdrawing off pharmaceuticals…so scratch what I mentioned above – and after you’ve stabilized on 10 mg for 2 weeks, then you can use the IF#2 as your first cut off of the 10 mg…or not, as you discern. But do remember, the IF#2 will adsorb some small percentage of the hyrdocortisone.
By the way, I think you’re doing an AWESOME job considering what all you have to contend with…and I applaud and respect your diligence, your effort and all the time you’ve taken to continue learning!